Background: Topical steroids are commonly used in clinical practice for management of dermatological diseases. Clobetasol propionate is the most potent. They are systemically absorbed and may cause adverse side effects due to improper and prolonged use, such as iatrogenic Cushing's syndrome and adrenal insufficiency due to suppression of hypothalamic-pituitary-adrenal axis.
Case presentation: A 7-month-old boy referred to our Endocrinology unit in Alexandria University Children's hospital with obesity and oral thrush.
He had a history of diaper dermatitis of 2 months duration. During this period, his mother used Dermovate and Emovate cream (clobetasol propionate 0.05%) upon recommendations of a pharmacist. It was used 4-5 times daily all over the body and finished a tube every 3 days.
Mother noticed rapid weight gain of 4.5 Kg over 2 months and noticed that diaper dermatitis was not improving, so she stopped creams 2 weeks before presenting to us.
On physical examination, he had a cushingoid appearance with moon face, extensive oral thrush, hypertrichosis on his forehead, truncal obesity, buffalo hump and diaper dermatitis. His weight was 9.5kg (75th percentile), his length was 68cm (25th-50th percentile).
Despite that clobetasol cream had been stopped, he was hypertensive (blood pressure140/90), and angiotensin-converting enzyme inhibitor (ACEI) was started.
His laboratory investigations showed mild hypercalcemia and hypercholesterolemia. Basal morning serum cortisol level and ACTH were low.
Echocardiogram revealed mild left ventricular hypertrophy, likely due to hypertension, despite the short duration of topical steroid use. Sonography of adrenal glands and kidneys was normal.
Intravenous stress dose hydrocortisone and diflucan were given, serum total calcium normalized and oral thrush improved.
Hypercalcemia was interpreted to be induced by adrenal insufficiency, which occurred due to the abrupt stoppage of clobetasol cream. This was confirmed by normalization of serum calcium level by only administering steroids.
Then the patient was shifted to physiological dose of prednisolone, with a plan for gradual tapering. On follow up, weight decreased, calcium levels remained normal, and ACEI dose was stopped.
Conclusions: Over-the-counter availability of super-potent topical steroids has led to their misuse or overuse causing iatrogenic Cushing syndrome. Lower-potency agents are preferred in infancy, with limited duration and dosage, under-supervision of a physician.
Abrupt withdrawal of topical steroids without seeking medical advice can lead to adrenal insufficiency, which can cause hypercalcemia. Hypertension can occur and may persist even after cessation of use. Therefore, measuring blood pressure and screening those patients with echocardiogram and serum calcium is recommended.
19 - 21 Sep 2019
European Society for Paediatric Endocrinology